Anabolic Steroids Increase Risk of Heart Attack, Liver Damage
Anabolic steroid use
Anabolic steroid use causes decreased levels of HDL or "good" cholesterol, increased levels of LDL or "bad" cholesterol and serious liver toxicity within 12 weeks, according to a study that measured the effects of anabolic steroids on men with HIV wasting disease.
The results have implications for athletes who take anabolic steroids to enhance performance, says principal investigator Dr. Carl Grunfeld, chief of the metabolism and endocrine sections at the San Francisco VA Medical Center.
The study is published in the March 2006 issue of the Journal of Acquired Immune Deficiency Syndromes. It is available online in the "Publish Ahead of Print" section of the journal.
The researchers found that as expected, anabolic steroids lead to gains in both lean body mass and fat in men with HIV wasting.
"This is good news for people with devastating wasting illnesses, who suffer from the effects of loss of muscle mass and whose most immediate risk is that they will die of their disease," observes Grunfeld. "But for people who aren't this sick and who take anabolic steroids, there may be serious problems if these complications occur." Grunfeld, a professor of medicine at the University of California, San Francisco, observes that "the biggest use of these steroids today is among body builders and athletes, who take these drugs to build muscle, but who could wind up with significantly damaged hearts and livers."
The randomized, double-blind trial among 262 HIV-positive men was the largest study of its type on men with HIV-associated weight loss, according to the study authors.